Hail, Denton
- When
- June 21, 2:25 PM CST
- Where
- Denton County, 3.48 mi E of Mayhill
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.202, -97.090
An outflow boundary generated by storms in Oklahoma and a dryline encroachment from the west both helped kick off strong to severe thunderstorms across parts of the region on the afternoon and evening of Wednesday June 21. Storms in Navarro, Freestone, and Leon counties produced significant damaging winds including large areas of notable tree damage, a train derailment in Navarro County, and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An outflow boundary generated by storms in Oklahoma and a dryline encroachment from the west both helped kick off strong to severe thunderstorms across parts of the region on the afternoon and evening of Wednesday June 21. Storms in Navarro, Freestone, and Leon counties produced significant damaging winds including large areas of notable tree damage, a train derailment in Navarro County, and collapsed electrical tower trusses in Freestone County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 21, 1:08 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 208 PM CDT Wed Jun 21 2023 ...New Long Term... .SHORT TERM... /Issued 202 PM CDT Wed Jun 21 2023/ /Through Thursday/ Scattered showers and occasional storms are blossoming from western North/Central Texas into southern Oklahoma. It's possible this activity will spread further south and east through the afternoon, but the main round of showers and storms is still expected to arrive later tonight. Meanwhile, an overzealous MCS continues to move through southeast Oklahoma but is on a weakening trend at this time. This activity produced an outflow boundary that is currently approaching the Red River. This boundary may try to interact with the ongoing showers and storms, mainly giving them an extra source of lift and potentially increasing their intensity. If this occurs, we can't rule out a strong or potentially severe storm with this early round of convection with hail and damaging winds being the primary hazards. Otherwise, this activity should remain sub-severe without the presence of any other mesoscale forcing mechanisms. A dryline continues to sharpen across West Texas and should serve as a focus for additional convective development within the next few hours. Guidance seems to be in slightly better agreement that these storms will develop into an MCS that will approach our area late this evening. On the other hand, the eastward extent of the complex of storms is still largely disagreed upon as it'll have to work against an increasingly stable environment as it moves east. It's possible this activity will remain west of I-35 or potentially even Highway 281, but a more widespread line of storms still remains in the realm of possibilities. What transpires tonight will largely be influenced by the development/evolution of any cold pools; therefore, PoPs have been broad-brushed overnight to reflect the uncertainty and possibilities in how this activity will evolve as it nears/moves through our area. Despite all of the uncertainty that still plagues the forecast, severe weather will be possible with any storms that enter the area, with hail and damaging winds being the primary hazards. We're becoming increasingly concerned about the wind potential, as winds near or in excess of 75 mph may be possible, particularly in any bowing segments that develop. Make sure you have multiple ways to receive warnings before you head to bed tonight. The MCS will gradually move SE through the overnight hours, eventually exiting into Central/Southeast TX sometime Thursday morning. We could see showers and storms linger for at least some of the morning/day, as recent CAMs continue to hint at potential redevelopment behind the departing line. With this in mind, we'll maintain at least a low potential for storms into the early afternoon for portions of the area. Outside of storm chances, our Excessive Heat Warning remains in effect for the remainder of today across most of North and Central Texas. High temperatures in the 90s to low 100s combined with continued very high humidity will result in heat index values as high as 110-120 degrees. Thankfully, we should see some relief from the oppressive heat on Thursday as the mid-level ridge shifts slightly further west/southwest. While it will still be hot and humid, high temperatures should remain in the 90s with heat index values mostly between 100-103 degrees or less. The main exception will be across portions of Central Texas where we could meet Heat Advisory criteria. This is also the area that has the best potential for seeing lingering showers and storms, so we'll hold off on any issuance for now. Barnes && .LONG TERM... /NEW/ /Friday and Beyond/ With the upper ridge shifting to the southwest, northwest flow aloft may help usher in overnight convection Thursday night into Friday morning. This "ring of fire" pattern will be around Friday night into Saturday morning as well and bring another round of overnight convection. Strong to severe storms are possible with large hail and damaging winds as the primary threats. Along with the possibility of welcomed rainfall, this upper-level pattern also brings temperatures down closer to normal values for the region as we close out the work week. Over the weekend, the ridge will build and shift eastward over our area again, which will raise temperatures to around the century mark. Fortunately, dewpoint temperatures are not expected to be nearly as high as they have been so far this week, and that forecast will keep apparent temperatures from going too high. That being said, we will likely have conditions that warrant head advisory issuance by early next week. By Monday, a cold front will approach the Red River and may bring some relief, albeit small, from the heat. However, it is not expected to push too far into North Texas, and even those who do see the front pass will only experience minor temperature drops. Otherwise, dry, hot conditions will be around next week as well. Schroeder && .AVIATION... /Issued 109 PM CDT Wed Jun 21 2023/ /18Z TAFs/ Main Concerns: - Isolated to scattered thunderstorms are possible for the next few hours. - A complex of thunderstorms in SE Oklahoma may clip the BYP corner post shortly but is expected to remain outside of D10. - Monitoring the potential for an NE wind shift with the arrival of an outflow boundary from the storms in Oklahoma. - Another complex of showers and thunderstorms is expected late tonight and may impact most or all terminals into Thursday morning. Discussion: While virga was seen most of the morning, an uptick in showers has been observed over the past hour on the north side of D10. Some of these showers produced isolated lightning strikes, warranting the introduction of VCTS into the TAF. Another region of developing showers and thunderstorms is being observed across western North TX and southern OK. These will continue to approach the Metroplex, and may necessitate an extension of the VCTS currently in the TAF. In addition to the showers and storms, an outflow boundary continues to barrel through southern Oklahoma. It's possible this will reach the Metroplex within the next 3 hours which would result in a wind shift out of the NE. We will continue to monitor this feature as it approaches the Red River, as we may need to include a brief window of NE winds toward the mid afternoon time period. Finally, another complex of thunderstorms is expected to develop across West Texas later this evening and will approach the terminals late tonight. Still not confident enough to include TSRA at this time, but it may be warranted in the near future especially for KACT and western D10 terminals. Some of these storms may be severe with damaging winds and large hail. Showers/storms should eventually exit the region Thursday morning, with VFR expected for the remainder of the period. ESE winds around 10 knots will prevail outside of any showers/storms. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 76 93 75 92 78 / 40 20 30 20 20 Waco 76 93 76 94 78 / 40 20 20 20 10 Paris 72 90 70 87 73 / 10 10 20 20 10 Denton 74 93 74 93 77 / 30 20 30 20 20 McKinney 74 91 73 89 75 / 30 20 30 20 20 Dallas 76 93 76 91 79 / 40 20 30 20 20 Terrell 74 91 74 91 76 / 30 20 20 20 20 Corsicana 76 93 75 93 78 / 40 30 20 20 10 Temple 76 96 75 97 77 / 40 20 20 10 10 Mineral Wells 74 93 73 94 75 / 40 10 30 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ091>094-105-123. Excessive Heat Warning until 8 PM CDT this evening for TXZ100>104-115>122-129>135-141>148-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 237 PM CDT Wed Jun 21 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 237 PM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Oppressive heat and humidity this afternoon and evening will increase the threat for heat-related illnesses if precautions are not taken. Make sure to drink plenty of water, wear light-colored clothing, and take frequent breaks if spending time outdoors. Strong to severe thunderstorms are possible late this evening and tonight. Large hail and damaging winds are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low thunderstorm chances continue Thursday and again late Friday with a couple overnight thunderstorm complexes possible. A few thunderstorms may become strong to severe and contain large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
226 PM CDT Wed Jun 21 2023
TXZ092-212000-
Cooke TX-
226 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of central Cooke County
through 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubert H Moss Lake, or 11 miles northwest of Gainesville, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gainesville, Lindsay, Callisburg, Hubert H Moss Lake, Valley View and
Marysville.
This includes Interstate 35 between mile markers 490 and 503.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3381 9721 3380 9721 3378 9719 3376 9719
3372 9716 3372 9711 3374 9708 3370 9700
3353 9717 3371 9742 3386 9730
TIME...MOT...LOC 1925Z 305DEG 22KT 3375 9729
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement
National Weather Service Fort Worth TX
253 PM CDT Wed Jun 21 2023
TXZ103-212030-
Denton TX-
253 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of northwestern Denton
County through 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sanger, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denton, Corinth, Sanger, Celina, Krum, Argyle, Shady Shores, Aubrey,
Krugerville, Cross Roads, Ray Roberts Park Isle Du Bois, Ray Roberts
Park Johnson Branch, Oak Point, Lincoln Park, Providence Village,
Bolivar, Lake Ray Roberts and Lewisville Lake.
This includes the following highways...
Interstate 35 between mile markers 468 and 481.
Interstate 35W between mile markers 77 and 85.
Interstate 35E between mile markers 460 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3342 9720 3342 9706 3328 9685 3308 9721
3339 9737 3343 9723
TIME...MOT...LOC 1953Z 312DEG 25KT 3334 9717
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LangfeldThe Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Two building roofs were damaged by thunderstorm winds. Tree damage was also reported in the area.
Twenty-four to twenty-six train cars were derailed by high thunderstorm winds near the intersection of Highway 31 and SE CR 0080 in Powell, stretching west along the railroad towards Corsicana.
Downburst and straight-line winds caused tree and roof damage in Teague. Time was estimated by radar.
Downburst and straight-line winds caused tree and roof damage in Donie. Time was estimated by radar.
Downburst and straight-line winds caused considerable damage along a line from south of Fairfield in Freestone County to Buffalo in Leon County. Notable, consistent tree damage was observed along Interstate 45 with large trees uprooted and at least one electrical tower partially bent. Along SH 164 west of Buffalo but just inside the Freestone County line, four electrical tower trusses were collapsed. Additional information about the damage in Buffalo is explained in the Leon County entry.
A roof was blown off a preschool approximately 1 mile west of Groesbeck.
Downburst and straight-line winds caused considerable damage along a line from south of Fairfield in Freestone County to Buffalo in Leon County. Notable, consistent tree damage was observed along Interstate 45 with large trees uprooted. Along SH 164 west of Buffalo but just inside the Freestone County line, four electrical tower trusses were collapsed. In and around Buffalo, considerable tree damage was noted including large limbs that fell on roofs. Billboards were damaged, at least one hotel roof was damaged, and many other structures suffered roof damage. Additional information about the damage in Freestone is explained in the Freestone County entry.
A parked 18-wheeler with a box trailer was flipped, and a nearby utility pole was bent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112333, 1109566, 1109539, 1109570, 1109545, 1109552, 1109559, 1109543, 1109538, 1109560, 1109564.